Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

I have a sinus infection . I have mild ulcerative

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 532 Questions
Question
I have a sinus infection. I have mild ulcerative colitis and am allergic to flouroqinolines and Penni ion. My doctor prescribed cefprozil but I found online that you should not take this if you have colitis. What should I take. I am afraid to take what he prescribed.
Posted Wed, 22 Nov 2017 in Digestion and Bowels
 
 
Answered by Dr. Zotaj Antoneta 4 hours later
Brief Answer:
antibiotics have the risk for colitis, please see advises in detail

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.

Cefprozil is a very good antibiotic for sinus infection as it has a wide spectrum and covers almost all the possible bacteria that might cause infection in the sinuses. On the other hand as a wide spectrum antibiotic it has the risk of hurting the bacteria of the bowel that is why you might have read that its side effect is post-antibiotic colitis called: pseudomembranous colitis.

This would be a possible side effect of any antibiotic that we give for sinus infection due to the wide spectrum it is needed to have. Even though it is a small risk to develop it, it does not happen in all patients, actually it happens only in a small number of them and ulcerative colitis is not a higher risk in itself.

So I would say the primary thing is do you have a need for antibiotics at all? Not all sinus infection needs antibiotics, most of the times it is viral and does not respond to antibiotics but gets better on its own. Even if it is bacterial infection that antibiotics might be used for, recommendations are that antibiotics are not started unless you have fever or been feeling generally unwell at least 4 days, headache for more than a week or thick yellow to green secretions from the nose for more than a week.

So to conclude:
1. if you do not have fever, if you are not having general feeling of being unwell for at least 4 days, if no headache or thick yellow to green nose secretions for at least a week you do not need antibiotics. You can use nasal saline solution lavage several times a day to clear the secretions and help with symptoms and the majority of patients this is all they need.
2. if you have fever or feeling unwell for at least 4 days, headache or thick yellow-green nose secretions for at least a week than antibiotics can be used and the one you already have is a good choice (any antibiotic for sinus infection has the capacity of post antibiotic colitis due to wide spectrum they have to have)
3. to reduce the risk of the colitis you can have enterogermina (probiotics) daily and yogurt- this will help the bowel bacteria
4. if you develop blood with the stools or white thick muscus secretions with bowel movement you will need to see your doctor. There is treatment if colitis due to antibiotics is suspected.
5. make sure you eat and drink well, to help your body

I hope this is helpful and answers to your question but please feel free to contact me in case more clarifications are needed on this.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor